Fatal lactic acidosis associated with coadministration of didanosine and tenofovir disoproxil fumarate

Yi Guo, Horatio B. Fung

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

Lactic acidosis is an uncommon but potentially life-threatening adverse effect of didanosine. When given concomitantly with tenofovir disoproxil fumarate (DF), the area under the concentration-time curve of didanosine is increased by 48-60%. A 63-year-old man with human immunodeficiency virus (HIV) infection tolerated several didanosine-containing antiretroviral regimens. He developed generalized weakness, loss of appetite, weight loss, nausea, and vomiting 1.5 years after tenofovir DF was added to his didanosine-containing regimen. He was diagnosed with lactic acidosis and died after a 13-day hospital stay, when his lactate level increased to 189.7 mg/dl and his arterial blood gas pH value fell to 6.75. Health care providers should maintain a high index of suspicion for lactic acidosis in patients with HIV infection who receive didanosine and tenofovir DF concurrently. For patients receiving antiretroviral regimens containing this drug combination, it would be prudent to monitor lactate levels periodically. This is especially important when patients experience symptoms suggestive of lactic acidosis, such as weakness, abdominal pain, weight loss, nausea and vomiting, and shortness of breath.

Original languageEnglish (US)
Pages (from-to)1089-1094
Number of pages6
JournalPharmacotherapy
Volume24
Issue number8
DOIs
StatePublished - 2004

Keywords

  • Didanosine
  • Human immunodeficiency virus
  • Lactic acidosis
  • Tenofovir disoproxil fumarate

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Fatal lactic acidosis associated with coadministration of didanosine and tenofovir disoproxil fumarate'. Together they form a unique fingerprint.

Cite this